Back to Ask the Diabetes Team Ask the Diabetes Team

From Calgary, Alberta, Canada:

My 15 year old daughter has had type 1 diabetes for four years, and, two nights ago, my mother found her on the floor, unconscious and foaming at the mouth. She was limp and unresponsive. I administered the glucagon immediately, then dialed 911. This was our first horrifying experience because, in the past, she has always awakened when her blood sugars dropped below 4.0 mmol/L [72 mg/dl].

The next day after being released from the hospital, her NPH was dropped by 20 %, I gave a little larger than normal snack as a precaution, and her blood glucose was 21.9 mmol/L [394 mg/dl] at 11:30 pm. I set my alarm for 7:00 am (seven hours after her nighttime injection) to test her, and she was 3.7 mmol/L [67 mg/dl]. I don't understand how she could drop so rapidly? Why she isn't awaking any more to these lows? Secondly, since there was no seizing or convulsion when I found her only unconscious with shallow breathing was she in more serious danger than I thought?


Development of hypoglycemia unawareness seems to come with time and diabetes. Ask her to "guess" her glucose and then test.. Ask her to try to become aware of feelings, especially those associated with any lows. Sometimes you can relearn the specific way you feel as you get low. Also some do complain of rapid drops as they have diabetes longer -- a need for more attention.

Where is she giving shots? Sometimes older kids adopt the abdomen, finally. Absorption can be different there. Is it new insulin? Some people don't know that insulin "ages" as you keep it and use it for longer than a month.


Original posting 18 Nov 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.